New Mexico, 2022

Hail and Damaging Wind in New Mexico, July 9, 2022

July 9, 2022 · NWS ABQ · 2 events in 1 county or zone

As moisture values remained abnormally high across northern and central New Mexico on July 9, 2022, it was another busy monsoon day as numerous thunderstorms impacted the area. These thunderstorms were generally sub-severe with no flash flooding reports received, however, a strong thunderstorms with a likely wet microburst in Albuquerque produced nickel size hail and a 58 mph wind gust.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

As moisture values remained abnormally high across northern and central New Mexico on July 9, 2022, it was another busy monsoon day as numerous thunderstorms impacted the area. These thunderstorms were generally sub-severe with no flash flooding reports received, however, a strong thunderstorms with a likely wet microburst in Albuquerque produced nickel size hail and a 58 mph wind gust.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 9, 2:07 PM MST, 58 minutes earlier.

Area forecast discussion, Jul 9, 2:07 PM MST, 58 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
307 PM MDT Sat Jul 9 2022

.SYNOPSIS...
Thunderstorm activity will continue to be on the rise each day
through early next week. Scattered storms have been firing up along
and west of the Central Mountain Chain early this afternoon and this
activity is expected to continue into the evening hours. The most
active days are still looking like Monday and Tuesday as more
monsoon and cold front moisture streams across New Mexico,
increasing the concern for locally heavy rainfall and flash flooding
both days. Then a slightly less active pattern is expected heading
into the latter part of the work week as the monsoon high gradually
settles back overhead the Four Corners.

&&

.DISCUSSION...
SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...
The upper high continues to drift slowly east into southeast CO.
It will continue slightly east Sunday, to the CO/KS/OK borders. It
will stall there Sunday night while another high begins to develop
in northern AZ. With a general east to west/southeast to northwest
flow this weekend, shower and thunderstorm impacts will be mostly
from the east slopes of the central mountains to the AZ border. Some
of the storms will contain heavy rain, causing isolated flash
flooding, especially over recent burn scars. It will be rain free
and mild late tonight into late Sunday morning. Highs Sunday will be
very warm, a little higher than today, and mostly above normal.

LONG TERM...(MONDAY THROUGH SATURDAY)...
The long term will start off with a pretty active weather pattern
with an increasing chance of storms, especially Monday evening and
Tuesday. The main concern for both of those days is the potential for
locally heavy rainfall and flash flooding. Then mid to late week,
rain chances will decrease slightly as the monsoon high migrates back
over the Four Corners, but isolated showers and thunderstorms are
still expected each day and high temperatures will begin to ramp up
again.

An upper level trough will sweep across the Northern Plains and into
the Great Lakes region on Monday into Tuesday, helping to flatten
the monsoon high and then push it further westward across the
Southwest. Low to mid level moisture will be sufficient to support
more isolated to scattered storms across the area on Monday...but
most of the activity is expected during the evening hours. Models are
still indicating that a moist cold front associated with the upper
trough will move into the northern tier of New Mexico sometime Monday
evening and then move southward through the state overnight, further
enhancing the potential for storms. The moisture with that front
will linger into Tuesday, with the best chance of storms looking to
be during the late Monday evening hours into Tuesday as the front
moves southward across the state providing moisture and enhanced lift
across the area. The Weather Prediction Center (WPC) added a small
area of Slight Risk of excessive rainfall to the Sangre de Cristo
area to highlight the potential for flash flooding, especially in the
burn scar areas. While the focus of the concern may be in that
region, locally heavy rainfall and flash flooding will be a concern
for the majority of the state Monday afternoon through the overnight
hours. On Tuesday, another active day of storms is expected,
especially near the higher terrain. High temperatures will be
suppressed on Tuesday with residual cloud cover, which may help to
hinder some of the convective development.

As the upper trough digs into the Mississippi River Valley mid week,
the monsoon high will build over Arizona/Utah and then drift
eastward across the Four Corners on Wednesday. The overall trend will
be for the monsoon high to remain overhead the Four Corners or
slightly east through the rest of the work week. Still expect to see
isolated to scattered showers and storms each day, mostly near the
higher terrain. High temperatures will trend warmer once again to
bring slightly above normal temperatures to the area.

CHJ/99

&&

.FIRE WEATHER...
No critical fire weather concerns through the next week. The weather
will be dominated by lots of moisture with daily rounds of showers
and thunderstorms, mainly in the afternoons through early nights.
With the center of the upper high just to our northeast for most of
this weekend, steering flows will be basically east to west. This
means most of the storms will be from the east slopes of the central
mountains to the AZ border. A second high pressure area will develop
over northern AZ Sunday night and Monday. In between the highs will
be a narrow corridor of lower pressure and lowering 500 mb heights.
This will allow for an increase in coverage and probably intensity
of storms Monday. A back door cold front will impact east and
central areas Monday night and Tuesday with added moisture behind
it. Tuesday should be an exceptionally active day with widespread
storms and locally heavy rain with flash flooding, a big concern
for the recent burn scars. Wednesday through Friday will be active,
but probably a little less storm coverage each day as high pressure
tries to build back over NM. There will still be a threat of burn
scar flash flooding and debris flows.

CHJ

&&

.AVIATION...
18Z TAF CYCLE
VFR conditions prevail and are forecast to persist, except for
short-lived MVFR conditions in scattered convection this
afternoon/evening. Terminals most likely to be impacted are KGUP,
KSAF, KAEG and KABQ.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  66  95  64  95 /  10  20  10  20
Dulce...........................  54  90  53  88 /  20  40  20  60
Cuba............................  61  88  59  89 /  20  20  30  40
Gallup..........................  59  90  59  91 /  30  30  30  30
El Morro........................  58  85  59  84 /  30  40  30  40
Grants..........................  58  87  58  87 /  20  40  30  40
Quemado.........................  58  85  60  86 /  30  50  20  50
Magdalena.......................  63  86  63  87 /  20  50  20  40
Datil...........................  59  83  59  84 /  30  60  20  50
Reserve.........................  58  90  59  90 /  30  60  20  60
Glenwood........................  66  93  67  92 /  30  50  20  50
Chama...........................  53  84  51  81 /  20  40  30  80
Los Alamos......................  63  85  62  84 /  20  40  20  60
Pecos...........................  60  87  60  86 /  20  20  20  60
Cerro/Questa....................  51  87  49  82 /  10  40  20  80
Red River.......................  49  80  49  77 /  20  50  30  80
Angel Fire......................  45  80  44  77 /  20  40  30  80
Taos............................  56  89  55  86 /  10  40  20  70
Mora............................  56  85  57  82 /  30  30  20  60
Espanola........................  63  93  62  91 /  20  20  20  50
Santa Fe........................  63  87  63  87 /  20  20  20  60
Santa Fe Airport................  62  90  62  89 /  20  20  20  50
Albuquerque Foothills...........  69  93  69  92 /  20  30  20  40
Albuquerque Heights.............  68  94  68  94 /  20  20  20  30
Albuquerque Valley..............  67  96  68  96 /  20  20  10  20
Albuquerque West Mesa...........  69  95  69  95 /  20  20  10  30
Belen...........................  65  96  66  97 /  20  20  10  20
Bernalillo......................  68  97  68  97 /  20  20  20  30
Bosque Farms....................  64  95  65  95 /  20  20  10  20
Corrales........................  68  96  69  97 /  20  20  10  30
Los Lunas.......................  66  95  67  95 /  20  20  10  20
Placitas........................  67  93  67  93 /  20  20  20  40
Rio Rancho......................  68  95  68  95 /  20  20  10  30
Socorro.........................  68  96  69  97 /  20  30  10  20
Sandia Park/Cedar Crest.........  64  85  65  86 /  20  30  20  40
Tijeras.........................  64  89  64  90 /  20  30  20  40
Edgewood........................  61  88  62  89 /  20  20  20  30
Moriarty/Estancia...............  58  90  60  90 /  20  20  10  30
Clines Corners..................  60  87  61  87 /  20  20  20  40
Mountainair.....................  60  87  62  89 /  20  30  20  30
Gran Quivira....................  61  88  63  90 /  20  30  20  20
Carrizozo.......................  66  92  67  93 /  20  30  10  20
Ruidoso.........................  59  82  60  86 /  30  40  10  20
Capulin.........................  59  89  60  86 /  10  10  10  60
Raton...........................  58  93  59  89 /  10  10  10  60
Springer........................  61  93  61  91 /  10  20  10  50
Las Vegas.......................  58  90  59  87 /  20  20  10  50
Clayton.........................  66  97  66  95 /  10   5   5  30
Roy.............................  63  93  64  91 /  10  10   5  40
Conchas.........................  70 100  70 100 /  10   5   5  20
Santa Rosa......................  68  96  69  97 /  10   5   5  20
Tucumcari.......................  71 103  73 103 /  10   5   5  10
Clovis..........................  69  98  69 100 /  10   5   5   5
Portales........................  70  98  71 101 /  10   5   5   5
Fort Sumner.....................  70  99  72 102 /  10   5   5  10
Roswell.........................  73 102  74 104 /  10  10   5   5
Picacho.........................  66  95  67  96 /  20  20  10  10
Elk.............................  62  89  63  91 /  20  40   5  20

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&

In the hours before

Special weather statement, Jul 9, 1:54 PM MST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
254 PM MDT Sat Jul 9 2022

NMZ209-092115-
San Francisco River Valley-
254 PM MDT Sat Jul 9 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHWESTERN CATRON
COUNTY THROUGH 315 PM MDT...

At 254 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Pleasanton, or 22 miles northwest of Buckhorn. This
storm was nearly stationary.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern Catron
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3338 10905 3332 10890 3321 10889 3321 10905
TIME...MOT...LOC 2054Z 101DEG 2KT 3325 10901

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

34
Special weather statement, Jul 9, 1:56 PM MST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
256 PM MDT Sat Jul 9 2022

NMZ215-092115-
East Slopes Sangre de Cristo Mountains-
256 PM MDT Sat Jul 9 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHWESTERN COLFAX
COUNTY THROUGH 315 PM MDT...

At 255 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Angel Fire, or 24 miles east of Taos. This storm was
nearly stationary.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Angel Fire and Black Lake.

This includes the following highways...
 Highway 64 near Mile Marker 289.
 State Road 434 between Mile Markers 25 and 28.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3646 10502 3628 10506 3627 10528 3628 10529
      3654 10523
TIME...MOT...LOC 2055Z 101DEG 2KT 3639 10513

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

34
Special weather statement, Jul 9, 1:59 PM MST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
259 PM MDT Sat Jul 9 2022

NMZ224-225-092130-
Upper Tularosa Valley-South Central Highlands-
259 PM MDT Sat Jul 9 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF EAST CENTRAL SOCORRO
COUNTY THROUGH 330 PM MDT...

At 259 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles southwest of Claunch, or 24 miles northwest of Carrizozo. This
storm was nearly stationary.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of east central
Socorro County.

This includes Highway 380 between Mile Markers 34 and 37.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3405 10599 3384 10603 3382 10632 3414 10627
TIME...MOT...LOC 2059Z 101DEG 2KT 3395 10610

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

34
Special weather statement, Jul 9, 2:23 PM MST, 42 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
323 PM MDT Sat Jul 9 2022

NMZ220-224-092200-
Lower Rio Grande Valley-South Central Highlands-
323 PM MDT Sat Jul 9 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF EAST CENTRAL SOCORRO
COUNTY THROUGH 400 PM MDT...

At 323 PM MDT, Doppler radar was tracking a strong thunderstorm near
Bingham, or 30 miles east of Socorro. This storm was nearly
stationary.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bingham.

This includes Highway 380 between Mile Markers 20 and 33.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3404 10627 3386 10631 3385 10655 3412 10648
TIME...MOT...LOC 2123Z 101DEG 2KT 3397 10638

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

34
Special weather statement, Jul 9, 2:24 PM MST, 41 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
324 PM MDT Sat Jul 9 2022

NMZ215-228-092200-
Far Northeast Highlands-East Slopes Sangre de Cristo Mountains-
324 PM MDT Sat Jul 9 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHWESTERN COLFAX
COUNTY THROUGH 400 PM MDT...

At 324 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Philmont Scout Ranch, or 24 miles west of
Springer. This storm was nearly stationary.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cimarron, Philmont Scout Ranch and Rayado.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3628 10513 3646 10515 3651 10489 3624 10488
TIME...MOT...LOC 2124Z 275DEG 4KT 3637 10504

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

34
Special weather statement, Jul 9, 2:43 PM MST, 22 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
343 PM MDT Sat Jul 9 2022

NMZ220-224-092215-
Lower Rio Grande Valley-South Central Highlands-
343 PM MDT Sat Jul 9 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF CENTRAL SOCORRO
COUNTY THROUGH 415 PM MDT...

At 343 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles northwest of Bingham, or 17 miles east of Socorro, moving
northwest at 20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Socorro, Laborcita and Luis Lopez.

This includes Interstate 25 between Mile Markers 142 and 145.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3411 10648 3388 10654 3395 10692 3424 10680
TIME...MOT...LOC 2143Z 113DEG 16KT 3402 10660

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

34

The radar

The Albuquerque radar (KABX), 30 km away, was scanning. The volume nearest the first event began at 22:08 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Bernalillo

When
July 9, 3:05 PM MST to 3:10 PM MST
Where
Bernalillo County, 3 mi W of Carnuel
Measured
0.88 in hail
Reported by
Social Media
Coordinates
35.060, -106.513

A Twitter user in southeast Albuquerque reported nickel size hail near the Four Hills area.

Thunderstorm Wind, Bernalillo

When
July 9, 6:25 PM MST to 6:27 PM MST
Where
Bernalillo County, (Abq)albuquerque Intl Airport
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
35.040, -106.620

An ASOS station at the Albuquerque International Airport measured a 58 mph thunderstorm wind gust, likely from a wet microburst.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2022Every state in 2022This day in weather historyWarnings in New Mexico, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1027114, 1027118.